Look-alike Medicines- a funny post😂

Leave a comment Standard

Man playing golf

Medicines that look similar can have adverse consequences if taken by mistake. I had a fellow blogger recommend that perhaps I add some levity to my posts. Of course I was able to recall one that still fits in with the theme of my blog (all things health and wellness) which includes medication safety.

When my son was in high school he was on the golf team. On tournament days, the team left from the country club very early in the morning, usually around 5 a.m. My husband or I  alternated taking time off from work to attend his tournaments. It was my turn to be able to cheer him on (quietly of course).

The first tee off usually didn’t start until 9 a.m. and so I didn’t leave the house until after my son left. When I went into the kitchen that morning, I noticed a bottle of medicine on the counter. I picked it up to put it into the cabinet and noticed that it was Colace- a stool softener. I didn’t give it much thought and put it away and headed to the golf course.

The previous week, my son had been experiencing some tendonitis in his elbow due to the many hours of practice to be able to rank to attend the tournament. You know where I am going with this now.

Close Up of Ibuprofen Pills

When I arrive at the golf course, my son greets me with a pained look on his face. He is gripping his abdomen and tells me he doesn’t feel very well. I asked him if he took some stool softener this morning. He said, “No, I took Ibuprofen, for my elbow, but it’s not helping at all”. I gasped (and stifled a giggle). I asked him, “How many did you take?”. He replied “Eight”.

Of course I informed him that he did not take eight Ibuprofen, but eight stool softeners. I told him that was the source of his stomach problems and that he will be experiencing diarrhea for the morning hours (at least). I notified his golf coach that my son will be needing immediate assistance to the restrooms between holes and informed him of the situation.

Coated red tablet and brown bottle on dispensing tray

When I got home after the tournament, I went to the cabinet and found the two bottles. They were both generic, with similar turquoise writing, and when I inspected the tablets themselves, they were almost identical. You can even see from these stock photos, how similar they are. At 5 o’clock in the morning, one could easily mix them up.

I also made sure to tell him that eight of any medicine is too much, more is NOT better.

Although this is a humorous story, medicine that look a like can cause harm, so be aware of what you are taking. Read the labels.

Believe me this story will be told at his wedding.

Please comment and let me know what you think.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.